MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number TFLE-24-90-ZT
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Death (1802)
Date of Event 04/13/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(6).(b)(4).The event is currently under investigation.
 
Event or Problem Description
On (b)(6) 2013, a male patient who was (b)(6) years old at time of reported event had undergone aaa repair with the right approach.The patient was suitable for the evar and the procedure was conducted as labeled.A 12 mm x 107 mm right iliac leg graft was placed in the eia with the right iia coil-embolized due to cia aneurysm.The 24 mm x 90 mm left iliac leg graft was placed in the cia.On (b)(6) 2013: ct angiography showed no problem.On (b)(6) 2014: ct angiography showed no problem.On (b)(6) 2014: ct angiography showed slight enlargement of the aneurysm diameter, but there was no endoleak observed.On (b)(6) 2015: ct angiography showed enlargement of the aneurysm diameter, but there was no endoleak observed.On (b)(6) 2015: ct angiography showed further enlargement of the aneurysm diameter, but there was no endoleak observed.On (b)(6) 2016: plain ct conducted to minimize the adverse effects on the patient showed no endoleak and no change in the diameter of the aneurysm since (b)(6) 2015.On an unknown date, the patient was transported emergently in cardiac or respiratory arrest.Though ct angiography was performed with cardiac massage given, no particular treatment was conducted since it was highly unlikely that the patient would resuscitate.The ct angiography confirmed separation of the left iliac leg from the main body.On (b)(6) 2016, the patient died because of hemorrhagic shock due to aaa rupture.Autopsy was performed on the day and confirmed separation of the left iliac leg from the main body.
 
Additional Manufacturer Narrative
(b)(4).Investigation/evaluation: during the course of the investigation, a review of the complaint history, instructions for use (ifu), device history record, and trends of the product was conducted.Clinical assessment: the product was not returned to assist in the investigation.Findings: post-implantation cta, year 1 and year 2 follow-up ctas, approximately year 2.25 non-contrast ct, and a year 2.5 cta were provided.No endoleak was imaged on all the provided imaging until left limb gate disconnection at year 2.5.The aneurysm was ruptured on this scan.Typically limb disconnection is secondary to aneurysm growth increasing graft mobility within the sac lengthening and twisting the iliac limb.This left limb was relatively stable with only mild subjective increased tortuosity and lengthening, differences too small to reliably measure.However, relative to the spine, the left limb stent bodies moved significantly inferior.At first this was primarily a function of left limb gate overlap slippage.The overlap decreased 5mm during year 1, 3mm during year 2, and 4mm out to year 2.25.Later and first noticeable on the year 2 scan, the left limb individual stent bodies rather than stretched apart uniformly, had become stacked inside one another.These changes were observable on ct performed a few months to the rupture, but only with significant effort because of poor ct quality in regards to slice thickness.The collimation was 5mm rather than the ifu recommended maximum of 3mm.The limb sizing was irregular.A 24mm left limb was implanted in a 12mm maximal outer wall diameter external iliac artery.Fabric pleating reduced the lumen diameter to less than 5mm.The neck was reverse funnel morphology measuring 24mm maximal diameter at the proximal sealing stent and 30mm maximal diameter 15mm inferior.The neck length was 18mm.The proximal seal zone progressively dilated and shortened.By year one the proximal seal zone diameter expanded to match the 30mm graft diameter.By year 2 it expanded further to 32mm at the sealing stent margin and shorted to 10mm.Mural thrombus lined nearly the entire main body.This significantly reduced the potential for trans-fabric pressure transmission.The ifu t_zaaasz_rev3.Pdf was reviewed and it supplied the following information: -additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing an enlarging aneurysm, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysm size and/or persistent endoleak or migration may lead to aneurysm rupture.-in the presence of anatomical limitations, a longer neck may be required to obtain adequate sealing and fixation.Irregular calcification and/or plaque may compromise the attachment and sealing at the fixation sites.Necks exhibiting these key anatomical elements may be more conducive to graft migration or endoleak.-appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.-inadvertent partial deployment or migration of the endoprosthesis may require surgical removal.-inaccurate placement and/or incomplete sealing of the zenith aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.-inadequate fixation of the zenith aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endoprosthesis may require surgical intervention.The graft was implanted 2 1/2 years before the migration was reported.According to the consulting physician regarding the review of the received images:.The left limb disconnection was likely the result of the limb being pushed out of the gate by blood pressure.Typically the limb is pulled out by increasing tortuosity.This limb was unique in that its distal 24mm diameter end was implanted in a 12mm maximal diameter external iliac artery which internally would have been 9-10mm at best.The excess stent reduced the lumen to less than 5mm.Furthermore, the internal iliac artery was not present to provide outflow.The limb was likely hydraulically hammered out of the gate upstream of the outflow obstruction.Endotension possibly from a non-visualized type i endoleak likely caused aneurysm growth.In a model, non-visualized type ia endoleak has been shown to increase sac pressure without net flow (j vasc surg 2015 jul 24.Epub 2015 jul 24).Although the aneurysm was expanding, the rupture was the result of the limb disconnection and not endotension or a non-visualized endoleak.The limb disconnection was independent of aneurysm growth.Significant findings relative to the patient's anatomy were not observed.The interpretation of the events quoted above, suggested that the sizing of the graft limb diameter did not match the external iliac artery diameter which determined an increased blood pressure at the local level.Thus, creating a hydraulic mechanism which favorized the limb disconnection and consequently the aneurysm rupture.The aneurysm growth was favored by an eventual endoleak type i which the consulting physician visualized on the received images: "these changes were observable on ct performed a few months to the rupture but only with significant effort because of poor ct quality in regards to slice thickness.The collimation was 5mm rather than the ifu recommended maximum of 3mm." the aneurysm rupture was determined by the limb disconnection.The root cause was determined to be procedure related - used in contradiction with intended use, due to all of the above.We will continue to monitor for similar complaints.Per the quality engineering risk assessment (qera) no further action is required.
 
Event or Problem Description
On (b)(6) 2013, a male patient who was (b)(6) at time of reported event had undergone aaa repair with the right approach.The patient was suitable for the evar and the procedure was conducted as labeled.A 12 mm x 107 mm right iliac leg graft was placed in the eia with the right iia coil-embolized due to cia aneurysm.The 24 mm x 90 mm left iliac leg graft was placed in the cia.On (b)(6) 2013: ct angiography showed no problem.On (b)(6) 2014: ct angiography showed no problem.On (b)(6) 2014: ct angiography showed slight enlargement of the aneurysm diameter, but there was no endoleak observed.On (b)(6) 2015: ct angiography showed enlargement of the aneurysm diameter, but there was no endoleak observed.On (b)(6) 2015: ct angiography showed further enlargement of the aneurysm diameter, but there was no endoleak observed.On (b)(6) 2016: plain ct conducted to minimize the adverse effects on the patient showed no endoleak and no change in the diameter of the aneurysm since (b)(6) 2015.On an unknown date, the patient was transported emergently in cardiac or respiratory arrest.Though ct angiography was performed with cardiac massage given, no particular treatment was conducted since it was highly unlikely that the patient would resuscitate.The ct angiography confirmed separation of the left iliac leg from the main body.On (b)(6) 2016, the patient died because of hemorrhagic shock due to aaa rupture.Autopsy was performed on the day and confirmed separation of the left iliac leg from the main body.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5638061
Report Number1820334-2016-00284
Device Sequence Number16363832
Product Code MIH
UDI-Device Identifier10827002484792
UDI-Public(01)10827002484792(17)140101(10)3096024
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physicist
Type of Report Initial,Followup
Report Date (Section B) 04/15/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberTFLE-24-90-ZT
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/13/2016
Device Age51 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/06/2016
Supplement Report FDA Received Date10/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age85 YR